Increased Unsafe Med Scripts for Dual-System Users With Dementia

Share this content:
Rates of potentially unsafe medication are higher among veterans with dementia using VA-Medicare Part D system.
Rates of potentially unsafe medication are higher among veterans with dementia using VA-Medicare Part D system.

HealthDay News — For veterans with dementia, Veterans Affairs (VA)-Medicare Part D (dual-system) users have increased rates of potentially unsafe medication (PUM) prescribing, according to a study published online Dec. 6 in the Annals of Internal Medicine.

Joshua M. Thorpe, PhD, MPH, from the Veterans Affairs Pittsburgh Healthcare System, and colleagues conducted a retrospective cohort study in national VA outpatient care facilities in 2010 to examine the effect of dual health care system use on PUM prescribing. Data were included from 75 829 veterans with dementia: 80% were VA-only users and 20% were dual users.

The researchers found that dual users had more than double the odds of exposure to any PUM compared with VA-only users (odds ratio, 2.2) and had increased odds of exposure to PUM-Healthcare Effectiveness Data and Information Set (HEDIS) high-risk medication in older adults (PUM-HEDIS, odds ratio, 2.4) and any daily exposure to prescriptions with a cumulative Anticholinergic Cognitive Burden (ACB) score of 3 or higher (PUM-ACB, odds ratio, 2.1). Dual users also had higher odds of PUM-antipsychotic exposure (odds ratio, 1.5). For any-PUM exposure, dual users had 44.1 additional days of exposure.

"Among veterans with dementia, rates of PUM prescribing are significantly higher among dual-system users than with VA-only users," the authors wrote.

Reference

  1. Thorpe JM, Thorpe CT, Gellad WF, et al. Dual health care system use and high-risk prescribing in patients with dementia: a national cohort study. Ann Intern Med. 2016; doi:10.7326/M16-0551.
  2. Gifford DR. The veterans affairs pharmacy system: perfectly designed to achieve the outcomes in gets. Ann Intern Med. 2016; doi:10.7326/M16-2590.
You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters